Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 262, NWS Memphis, TN

May 24, 2008Calhoun County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 24, 2008, 5:54 PM CDT for Calhoun County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2008, 5:54 PM CDT (22:54 UTC)
Expired
May 24, 2008, 6:45 PM CDT
In force
51 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Calhoun County, MS

The radar

The Columbus AFB radar (KGWX), 93 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2279 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:59 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 24, 2:59 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT SAT MAY 24 2008

.DISCUSSION...

SCATTERED THUNDERSTORMS HAVE DEVELOP OVER PORTIONS OF ARKANSAS AND
NORTHWEST MISSISSIPPI. IN ADDITION...THE REMNANTS OF THE MCS WHICH
MOVED THROUGH NORTHERN ARKANSAS THIS MORNING IS CROSSING THE
MISSISSIPPI RIVER AND MOVING INTO NORTHWEST TENNESSEE. SOME OF
THIS ACTIVITY HAS GOTTEN STRONG AND CANT COMPLETELY RULE OUT A
SEVERE STORM OR TWO. ALL OF THE THUNDERSTORM ACTIVITY SHOULD
WEAKEN BY SUNSET. ADDED 20 POPS TO THE FORECAST FOR THE EVENING
HOURS. SUNDAY SHOULD BE A REPEAT OF TODAY WITH SOME ISOLATED
THUNDERSTORMS POSSIBLE OVER MAINLY THE WESTERN HALF OF THE
FORECAST AREA AS ANOTHER MCS WILL LIKELY FORM OUT IN THE PLAINS
TONIGHT AND APPROACH THE FORECAST AREA DURING THE DAY ON SUNDAY.
HAVE KEPT SUNDAY NIGHT DRY FOR NOW BUT WOULDNT RULE OUT A
THUNDERSTORM OR TWO DURING THE EVENING HOURS. BY MONDAY...A COLD
FRONT WILL APPROACH THE REGION FROM THE NORTH WHICH WILL ENHANCE
THE CHANCE OF THUNDERSTORMS OVER THE REGION. THE FRONT WILL MOVE
INTO THE FORECAST AREA BY TUESDAY WITH THE BEST CHANCE FOR RAIN
OCCURRING TUESDAY...TUESDAY NIGHT AND EARLY WEDNESDAY. THE FRONT
SHOULD MOVE OUT OF THE REGION AND DIE OUT BY WEDNESDAY NIGHT. HIGH
PRESSURE SHOULD MOVE INTO THE FORECAST AREA BY THURSDAY KEEPING
THINGS DRY FOR THE END OF NEXT WEEK WHILE TEMPERATURES REMAIN A
LITTLE ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  90  73  91 /  20  20  10  30
MKL  64  88  69  91 /  20  10  10  30
JBR  68  89  70  92 /  20  20  10  30
TUP  66  89  70  89 /  20  10  10  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 24, 5:00 AM CDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CDT SAT MAY 24 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
500 AM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS COULD APPROACH SEVERE LIMITS THIS
AFTERNOON GENERALLY ALONG AND WEST OF A KENNETT TO SOMERVILLE TO
FULTON MISSISSIPPI LINE. SMALL HAIL AND WIND GUSTS TO 45 MPH WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 24, 2:44 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
244 PM CDT SAT MAY 24 2008

ARZ028-TNZ049-242030-
MISSISSIPPI AR-TIPTON TN-
244 PM CDT SAT MAY 24 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES SOUTHEAST OF JOINER AT 244 PM CDT...
MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN MISSISSIPPI AND TIPTON COUNTIES...INCLUDING THE CITY OF
WILSON...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 24, 3:27 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
327 PM CDT SAT MAY 24 2008

TNZ049-089-242100-
FAYETTE TN-TIPTON TN-
327 PM CDT SAT MAY 24 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 8 MILES EAST OF DIXONVILLE AT 327 PM CDT...
MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN FAYETTE AND TIPTON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY..
Special weather statement, May 24, 4:18 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
418 PM CDT SAT MAY 24 2008

MSZ008-242200-
TATE MS-
418 PM CDT SAT MAY 24 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES NORTH OF INDEPENDENCE AT 418 PM CDT...MOVING SOUTHEAST AT 30
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN TATE COUNTY SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, May 24, 4:35 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     13 S OLIVE BRANCH       34.77N 89.83W
05/24/2008  E60 MPH          TATE               MS   TRAINED SPOTTER

            ALLEN ROAD AND HWY 305 IN SOUTHEAST DESOTO COUNTY.

&&

TAB
Local storm report, May 24, 4:50 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
450 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     13 S OLIVE BRANCH       34.77N 89.83W
05/24/2008  E60.00 MPH       TATE               MS   TRAINED SPOTTER

            ALLEN ROAD AND HWY 305 IN SOUTHEAST DESOTO COUNTY.

0446 PM     HAIL             SENATOBIA               34.62N 89.97W
05/24/2008  E0.88 INCH       TATE               MS   TRAINED SPOTTER

            NICKEL SIZE HAIL IN SOUTHWEST SENATOBIA

&&

TAB
Local storm report, May 24, 5:26 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
526 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     13 S OLIVE BRANCH       34.77N 89.83W
05/24/2008  E60.00 MPH       TATE               MS   TRAINED SPOTTER

            ALLEN ROAD AND HWY 305 IN SOUTHEAST DESOTO COUNTY.

0446 PM     HAIL             SENATOBIA               34.62N 89.97W
05/24/2008  E0.88 INCH       TATE               MS   TRAINED SPOTTER

            NICKEL SIZE HAIL IN SOUTHWEST SENATOBIA

0500 PM     HAIL             4 W ETTA                34.47N 89.27W
05/24/2008  E0.88 INCH       LAFAYETTE          MS   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL 4W ETTA

&&

TAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:08 PM CDTSevere Thunderstorm WarningMEGTallahatchie37 min
May 24, 3:57 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall48 min
May 24, 4:35 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall40 min
May 24, 4:35 PM CDTSevere Thunderstorm WarningMEGPanola, Tate40 min
May 24, 4:51 PM CDTSevere Thunderstorm WarningMEGQuitman, Tunica39 min
May 24, 4:53 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union20 min
May 24, 5:14 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola46 min
May 24, 5:24 PM CDTSevere Thunderstorm WarningMEGMonroe25 min
May 24, 5:35 PM CDTSevere Thunderstorm WarningMEGLafayette26 min
May 24, 5:38 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc34 min
May 24, 5:40 PM CDTSevere Thunderstorm WarningMEGChickasaw50 min
May 24, 6:38 PM CDTSevere Thunderstorm WarningMEGCalhoun22 min
May 24, 3:04 PM CDTSevere Thunderstorm WarningMEGShelby41 min
May 24, 3:27 PM CDTSevere Thunderstorm WarningMEGShelby48 min
May 24, 3:51 PM CDTAreal Flood AdvisoryMEGShelby3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.